Ohio, 2020

Flash Flooding and Hail in Ohio, March 28, 2020

March 28, 2020 · NWS PBZ · 9 events in 5 counties and zones

An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
$2,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An advancing warm front promoted heavy rain and thunderstorms during the afternoon of March 28th. Substantial breaks in the clouds south of the boundary, along with substantial warm air advection, resulted in around 1500 J/kg of mean-layer CAPE, and substantial (60kts+) effective shear was in place across the region. Hail growth increased into the evening as effective wind shear increased to 70kts over eastern Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 28, 1:13 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 28, 1:13 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
213 PM EDT Sat Mar 28 2020

.SYNOPSIS...
Periodic showers and scattered thunderstorms can be expected through
tomorrow with the approach and passage of a cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...

Surface warm front currently just north of PGH will continue to drift
north and serve as the main source of convective initiation the
remainder of the afternoon. Substantial breaks in the clouds south of
the boundary along with substantial WAA has resulted in around
1500j/kg MLCAPE and with substantial (50kts+) effective shear in
place across the region there will be potential for severe weather
through the afternoon. The biggest question is for areas south of PGH
and whether or not storms will be triggered. There are some subtle
waves in low-level wv imagery which could be enough so have issued a
convective watch for the vast majority of the forecast area. The
primary threat north of the warm front will be hail, and south of the
boundary with more dry mid-level air and steep lapse rates there
will be an increased wind threat (in addition to hail) with the
strongest updrafts.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
Activity will diminish later in the evening. The occluded surface
front will approach western Ohio late tonight. More showers, and
possibly a thunderstorm, will develop ahead of the boundary and push
through the entire region Sunday morning. Atmosphere will dry out
quickly behind the boundary, allowing for some sunshine to make a
much needed return. The main concern for Sunday will be the threat
for strong winds behind the front. An impressive wind field will
develop on the southeastern flank of the 500 low. Mixing heights rise
quickly and instability aloft increases. This will allow for the
strong winds aloft to mix down to the surface. Current forecast
soundings are hinting that a wind advisory may be needed on Sunday.

Temperatures remain well above normal Saturday night and Sunday.

Increasing clouds and the risk for a passing shower on Monday with
the return of cold advection and northwest flow.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Building high pressure on Tuesday will promote drier conditions. The
next chance for rain will be Wednesday as a disturbance passes to
our south.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Restrictions will be possible into early evening associated with sct
thunderstorm activity.

.Outlook...
Restrictions are likely to continue Sun mrng followed by gusty wind
with a Sun cdfnt.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Mar 28, 1:02 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
202 PM EDT Sat Mar 28 2020

MDZ001-WVZ012-021-509>514-291815-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
202 PM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-291815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-
202 PM EDT Sat Mar 28 2020

...SEVERE THUNDERSTORM WATCH 67 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 28, 1:23 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
223 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             SLIPPERY ROCK           41.07N  80.06W
03/28/2020  E1.00 INCH       BUTLER             PA   TRAINED SPOTTER

            MIX OF DIME AND QUARTER SIZED HAIL

&&

EVENT NUMBER PBZ2000692

MF
Local storm report, Mar 28, 1:29 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             TIMBERLY HEIGHTS        40.91N  79.93W
03/28/2020  E1.00 INCH       BUTLER             PA   SOCIAL MEDIA

            PICTURE ON FACEBOOK

&&

EVENT NUMBER PBZ2000693

MF
Local storm report, Mar 28, 1:34 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             BESSEMER                40.98N  80.49W
03/28/2020  E1.00 INCH       LAWRENCE           PA   SOCIAL MEDIA

            FACEBOOK REPORT OF QUARTER SIZED HAIL WEST OF BESSEMER,
            LAWRENCE COUNTY

&&

EVENT NUMBER PBZ2000694

MF
Local storm report, Mar 28, 1:47 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
247 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             3 S NEW WILMINGTON      41.08N 80.33W
03/28/2020  U1.00 INCH       LAWRENCE           PA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Mar 28, 2:09 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
309 PM EDT Sat Mar 28 2020

OHZ039-048-057-058-281945-
Guernsey-Tuscarawas-Coshocton-Muskingum-
309 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON...
NORTHEASTERN MUSKINGUM AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 309 PM EDT, a strong thunderstorm was located over Dresden, or 11
miles southwest of Coshocton, moving northeast at 55 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Coshocton...                      Newcomerstown...
West Lafayette...                 Dresden...
Gnadenhutten...                   Port Washington...
Conesville...                     Stone Creek...
Plainfield...                     Gilmore...
Bakersville...

This includes  Interstate 77 in Ohio between mile markers 58 and 75.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4009 8208 4015 8210 4024 8200 4045 8157
      4036 8140 4022 8135 4008 8202
TIME...MOT...LOC 1909Z 243DEG 47KT 4015 8199

Brown
Special weather statement, Mar 28, 2:17 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
317 PM EDT Sat Mar 28 2020

PAZ013-014-020-281945-
Butler-Lawrence-Beaver-
317 PM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT
NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 317 PM EDT, a strong thunderstorm was located near Oakwood, or
near New Castle, moving east at 55 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
New Castle...                     Butler...
Ellwood City...                   Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Slippery Rock...                  Meadowood...
Oak Hills...                      Oakwood...
New Castle Northwest...           Big Beaver...

This includes the following highways...
  Pennsylvania Turnpike between mile markers 2 and 9.
  Interstate 79 in Pennsylvania between mile markers 92 and 106.
  Interstate 376 in Pennsylvania between mile markers 13 and 14.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4084 8049 4101 8049 4107 7992 4084 7989
TIME...MOT...LOC 1917Z 269DEG 49KT 4092 8040

The radar

The Pittsburgh radar (KPBZ), 57 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flash flood. Local standard time, as filed.

Hail, Jefferson

When
March 28, 2:36 PM EST
Where
Jefferson County, 0.69 mi N of Unionport
Measured
1 in hail
Reported by
Social Media
Coordinates
40.360, -80.850

Quarter size hail reported through social media.

Hail, Jefferson

When
March 28, 2:42 PM EST
Where
Jefferson County, 0.53 mi E of Wintersville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.380, -80.690

Two trained spotters reported large hail; 1 reported golfball and 1 reported near tennis ball size.

Hail, Muskingum

When
March 28, 2:55 PM EST
Where
Muskingum County, 0.53 mi E of Norwich
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.980, -81.790

Broadcast media reported quarter size hail in Norwich, OH.

Hail, Muskingum

When
March 28, 3:45 PM EST
Where
Muskingum County, 0.53 mi E of Zanesville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -82.010

Penny size hail reported by a trained spotter.

Flash Flood, Guernsey

When
March 28, 8:10 PM EST to 10:52 PM EST
Where
Guernsey County, 1 mi N of Buffalo to 1.53 mi S of Mineral Siding
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.934, -81.518

A 911 Call Center reported that flooding across State Route 209 had led to closures around mile marker 13/14 near Byesville.

Flash Flood, Coshocton

When
March 28, 8:30 PM EST to 10:53 PM EST
Where
Coshocton County, 0.87 mi SW of Wakatomika to 0.74 mi SSW of West Carlisle
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Public
Coordinates
40.190, -82.060

A citizen reported high creeks along County Road 4, and that water was flooding the roadway.

Flash Flood, Belmont

When
March 28, 10:16 PM EST to 11:55 PM EST
Where
Belmont County, 0.89 mi SW of Glencoe to 0.62 mi SSW of Glencoe
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.011, -80.892

Residence flooding with entrapment was reported in Glencoe.

Flash Flood, Belmont

When
March 28, 10:21 PM EST to 11:00 PM EST
Where
Belmont County, 0.69 mi S of Holloway to 5.18 mi SSE of Rock Hill
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
40.160, -81.130

Numerous county roads were reported to be flooded, with several homes affected.

Hail, Belmont

When
March 28, 10:22 PM EST
Where
Belmont County, 0.69 mi S of Holloway
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.160, -81.130

One inch hail reported by an emergency manager.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879377, 879376, 879374, 879375, 879392, 879394, 879390, 909170, 879373.